Jump to content
  • Sign Up
worriedseattlemom

Daughter Still Nauseated 6 Months After Going gluten-free (Recent Antibiotics Made Things Worse)

Rate this topic

Recommended Posts

Hi there,

 

I haven't been on in a while. Back in November my 9-year-old daughter was diagnosed with celiac. We cut out all gluten, though it took another month or so to cut out everything as she was still eating a few things with gluten that I didn't realize. I am confident that she is gluten free now (though I worry about vinegar, caramel color, etc., so don't let her eat those often). Things seemed to be improving some after we started seeing a naturopath in about March. She prescribed a bunch of supplements including glutamine, pancreatin ox bile enzyme, high dose probiotics, Cortine, fish oil, and Vit. D drops.

 

Then, about a month ago my daughter got a sinus infection and took a 10 day course of augmentin. She is much more nauseated again now (her main symptom since the tummy aches have gone away). We doubled up on the probiotics but, two weeks after finishing the augmentin, she's still no better. Her nausea seems to be worse at night as she goes to bed. This is not a stall tactic. I can definitely see that she's queasy.

 

Anyone have insight for me? I feel so sorry for her and don't know what else to do.

 

Thanks for any feedback you can give.

Share this post


Link to post
Share on other sites

Sorry that your little one isn't feeling well, it's hard to see them that way.

 

How well did you clean your home?  Did you get a new toaster?  Did you keep your pots and pans?  I am just wondering if she still isn't getting small amounts of gluten from cc.

 

Have they said anything about yeast overgrowth?  I know you upped the probiotics but a 10 day course of augmentin has to be really rough on her little belly. Maybe call her GI and see if they have any suggestions.

 

Hope you get it figured out

Share this post


Link to post
Share on other sites

That is a lot of supplements for such a young kid! I would suggest stopping them all to see if that brings relief. Gee, the fish oil alone, if not taken with the first bite of food during a heavy meal, can make even me sick or is it gummy fish oil? I have been taking it to increase my HDL to help with heart disease because I am old. Why is she taking it? Why not fish, whole foods? Why does she even need the bile? Have you confirmed that her gallbladder is not functioning via a HIDA scan? Have any of the dosages been adjusted for her weight? Where in the heck is that stuff manufactured at?

My old retired MD would only add one thing at a time to allow the body to get used to it. It also allowed him to determine if you had a reaction to the meds or supplements he recommended. I would continue the probiotics because of the round of antibiotics and because they are generally very safe, but cease everything else now.

Does she have intolerances to a food like milk?

Kids heal so much faster that adults, I am surprised that she is not feeling better. A visit to a Ped GI is in order. Plus, making sure she is not getting gluten. Time for another celiac antibodies test......

I hope she feels better soon!

Share this post


Link to post
Share on other sites

Augmentum is an incredibly-strong antibiotic, and I wouldn't take it for something as simple as a sinus infection. Augmentum is known for causing c-dif, so I really don't understand why it is being prescribed as often as it is other than doctors getting incentives for prescribing it. But if it had thrown off her gut flora, I'd expect diarrhea as a symptom more so than nausea.

But the way that you described it, it appears that the nausea has been ongoing for the past six months, just made worse recently so all of the blame can't be placed on the antibiotics.

Just throwing out ideas:

Every supplement I've ever taken has had side effects. I'd google everything that she's taking individually to see what the side effects can be and to make sure they are being taken in the correct dosage and with the right foods, etc.

I can't take probiotics every day because they upset my stomach. 

I do wonder if nausea isn't actually acid reflux or heart burn which could lead you in a different direction when it comes to suspect causes.

Also, sinus infections normally only occur after something else has caused the sinuses to become inflamed and congested. If your daughter started with a cold or seasonal allergies and they progressed into a sinus infection, that would make sense. But without a known catalyst, I have to wonder why she got the sinus infection to start with, making additional food intolerances more suspect. (Sinus infections were one of my gluten symptoms before I went gluten-free.)

Is she suffering from any sort of stress that could manifest in physical symptoms? Does she exhibit any signs of anxiety such as chewing on hair or clothing?

Would you suspect any sort of bowel obstruction? 

​Has she been tested for vitamin deficiencies?
 

Share this post


Link to post
Share on other sites

Thanks everyone! Yes, she had a respiratory virus that turned into a sinus infection. She does have anxiety for sure, and third grade hasn't been a good year for her due to a bully and a not-great teacher, and I do believe this contributes to her nausea, but isn't the only cause. Not sure about a bowel obstruction. She does get constipated, which we treat with prunes and Miralax. She has a follow up with our pediatric GI doc in two weeks, so hopefully that will help.

 

I am really careful with cross-contam, but my son is life-threateningly allergic to many foods (nuts, eggs, dairy) and wheat is one thing he can reliably eat, so I really don't want to take it away from him if possible. We use a toaster oven and I make sure my daughter's items are always placed on a clean piece of foil.

 

Dairy does make her nausea worse, so we have cut it out for the past six months. I'm really looking forward to our doctor's appointment to hopefully help. I can't believe this is still dragging on.

 

Angie

Share this post


Link to post
Share on other sites

With all those supplements, something is likely to contain contamination, in my opinion.  Look at this study of supplements and purity. 

http://www.biomedcentral.com/1741-7015/11/222

 

I agree with cycling lady to cut the supplements.  Also, I would look carefully into naturopathy and consider whether or not I want to trust my daughter's health to a naturopath.  So many GI doctors have limited education when it comes to this condition, I believe that with a less rigorous education it is likely to be even worse.

http://en.wikipedia.org/wiki/Naturopathy

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...